Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 14, 2017, 11:53 AM MST for Coconino County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2017, 11:53 AM MST (18:53 UTC)
- Expired
- Sep 14, 2017, 12:13 PM MST
- In force
- 20 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 166 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
858 WUUS55 KFGZ 141853 SVRFGZ AZC005-141930- /O.NEW.KFGZ.SV.W.0047.170914T1853Z-170914T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 1153 AM MST THU SEP 14 2017 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Coconino County in north central Arizona... * Until 1230 PM MST * At 1152 AM MST, a severe thunderstorm was located near Moran Point At Grand Canyon, or 9 miles southwest of Desert View at Grand Canyon, moving northeast at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Desert View at Grand Canyon, Moran Point At Grand Canyon and Grandview Point At Grand Canyon. This includes State Route 64 between mile markers 269 and 278. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3582 11191 3590 11207 3625 11187 3603 11150 TIME...MOT...LOC 1852Z 223DEG 38KT 3593 11193 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$
1 follow-up statement
937
WWUS55 KFGZ 141913
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
1213 PM MST THU SEP 14 2017
AZC005-141921-
/O.CAN.KFGZ.SV.W.0047.000000T0000Z-170914T1930Z/
Coconino-
1213 PM MST THU SEP 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
The severe thunderstorm near Desert View has weakened. Heavy rain
and small hail, along with dangerous cloud to ground lightning, are
still occurring over the eastern portions of the Grand Canyon.
However, the severe thunderstorm warning has been cancelled.
LAT...LON 3582 11191 3590 11207 3625 11187 3603 11150
TIME...MOT...LOC 1910Z 223DEG 38KT 3608 11175
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 10:32 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 14, 10:32 AM MST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1032 AM MST Thu Sep 14 2017 .SYNOPSIS...A low pressure system moving through the region today will bring a cooler, windy, and showery day to northern Arizona. A few thunderstorms that develop could become strong to severe. A flash flood watch is in effect for far northwestern Arizona through early this evening. Dry and cool weather will follow for Friday, lasting through the coming weekend. && .UPDATE... Increased chances for precipitation as the closed low continues to track towards the area. Discrete organized convection can be found along the Mojave border with Coconino and Yavapai counties. These longer lasting storms ahead of peak heating are strong indications of an organized environment that will allow for stronger and potential severe thunderstorms as diurnal heating combines with the upper level instability to create stronger lapse rates in an environment favorable for organized storm formation. Main threat today continues to be damaging winds from outflows of storms with a lesser chance for large damaging hail. It should also be noted there is a very slight chance for an isolated tornado formation. && .PREV DISCUSSION /343 AM MST/... ..FLASH FLOOD WATCH FOR FAR NORTHWESTERN ARIZONA TODAY... Low pressure is centered over inland southern California early this morning and moving east. Lift ahead of the trough has already supported a few thunderstorms across eastern Arizona overnight. The trough will head east through the southern tip of Nevada today and then northeast into southern Utah by this evening. Moisture remains somewhat limited but sufficient when combined with dynamic lift to produce scattered to numerous showers and storms today mainly from the Mogollon Rim north. Deep layer 0-6 km wind shear values of 35 to 45 kts will promote some strong and long-lived updrafts, with perhaps some rotating updrafts, leading to an enhanced threat for severe thunderstorm development. The most likely area for severe storms is the northern third of our area roughly from Grand Canyon east across the Hopi Mesas and north to Utah. Large hail and damaging winds of 60+ mph are the concerns. Though moisture is rather limited and storm coverage is not expected to be widespread, we feel the threat for strong, heavy rain producing cells warrants a flash flood watch for the northwestern corner of the state. This includes Grand Canyon, Supai, Page, and Antelope Canyon. The threat for thunderstorms will end quickly this evening as much drier air spreads east across the state behind the trough passage. The trough will also bring windy and cooler weather. Expect frequent wind gusts today in the 30-40 mph range. Subsequent troughs will move through the western U.S. this weekend keeping temperatures cool, though dry weather will continue. A deeper trough looks to affect the west next week with a likely return of unsettled weather. && .AVIATION...For the 18z package... Morning convection has cleared out with a few lingering showers north of KGCN. After 18z, scattered to numerous SHRA/TSRA especially along/north of Mogollon Rim. MVFR/IFR conditions and erratic outflow winds will be possible in the vicinity of the stronger storms. In addition, south to southwest winds with gusts between 25-35 knots are forecast 17Z-02Z. SHRA/TSRA ending from west to east after 02Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A low pressure system will cross the area today bringing increasing chances for showers and thunderstorms, and gusty south to southwest winds. Dry and cooler weather will arrive for Friday and Saturday, with breezy conditions continuing Friday. A return of moisture is possible in the White Mountains region Sunday and Monday, with most other areas remaining dry. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 7 PM MST this evening FOR AZZ004>006-009. && PUBLIC...Suk/MCT AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Sep 14, 3:50 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 350 AM MST Thu Sep 14 2017 AZZ004>018-037>040-150445- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 350 AM MST Thu Sep 14 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Low pressure moving through the region today will bring an increase in thunderstorm activity, especially from Flagstaff northward. Some severe storms may develop with an elevated risk for damaging wind and large hail. A Flash Flood Watch has been issued for the northwestern corner of Arizona for the potential of strong, heavy rain producing thunderstorms. This includes the Grand Canyon, Supai and Havasu Falls, Antelope Canyon and the Page areas. In addition, expect cooler and breezy weather with winds gusting to 30-40 MPH through the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dry and cooler weather is in store Friday through the weekend. A colder system may affect the area by the middle of next week. Stay tuned. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Sep 14, 7:15 AM MST, 4 hours 38 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 715 AM MST THU SEP 14 2017 AZZ014-017-141445- Little Colorado River Valley in Apache County-White Mountains- 715 AM MST THU SEP 14 2017 ...STRONG THUNDERSTORM AFFECTING SPRINGERVILLE AND EAGAR BY 730 AM... At 713 AM MST, Doppler radar was tracking a strong thunderstorm near Nutrioso, or 8 miles south of Springerville, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Springerville, Eagar, Nelson Reservoir and Becker Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3391 10926 3397 10943 3422 10930 3412 10907 TIME...MOT...LOC 1413Z 209DEG 23KT 3400 10930 JJ
Special weather statement, Sep 14, 11:18 AM MST, 35 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1118 AM MST THU SEP 14 2017 AZZ006-007-141845- Coconino Plateau-Grand Canyon Country- 1118 AM MST THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1145 AM MST... At 1117 AM MST, Doppler radar was tracking a strong thunderstorm near Valle, or 32 miles southwest of Desert View at Grand Canyon, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Valle and Ten-x Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3560 11221 3565 11231 3599 11222 3581 11186 TIME...MOT...LOC 1817Z 213DEG 53KT 3569 11222 RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:29 AM MST | Special Weather Statement | FGZ | 31 min | |
| Sep 14, 3:38 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 14 hr |
| Sep 14, 4:43 AM MST | Special Weather Statement | FGZ | Apache | 32 min |
| Sep 14, 5:14 AM MST | Special Weather Statement | FGZ | Apache | 31 min |
| Sep 14, 5:38 AM MST | Special Weather Statement | FGZ | 37 min | |
| Sep 14, 5:45 AM MST | Severe Thunderstorm Warning | FGZ | Apache | 30 min |
| Sep 14, 7:15 AM MST | Special Weather Statement | FGZ | 30 min | |
| Sep 14, 11:18 AM MST | Special Weather Statement | FGZ | Coconino | 27 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.